Homogenization of two-dimensional elasticity problems with very stiff coefficients. (English) Zbl 1134.35010

The purpose of the paper is to describe the asymptotic behaviour of general 2D elastic problems written as \(\text{div}(A^{\varepsilon }e(u^{\varepsilon }))=f\), posed in a smooth domain \(\Omega \) and with homogeneous Dirichlet boundary conditions on \(\partial \Omega \). The fourth-order tensor \( A^{\varepsilon }\) satisfies the stiff conditions \(A^{\varepsilon }(x)\xi :\xi \geq \alpha \| \xi \| ^{2}\) ; \((A^{\varepsilon }(x))^{-1}\xi :\xi \geq (\beta _{\varepsilon }(x))^{-1}\| \xi \| ^{2}\), for every \(\xi \in \mathbb{R}_{S}^{2\times 2}\) and with \( \alpha >0\).
The authors distinguish between the non periodic and the periodic cases. In the non periodic case, the main convergence result asserts that if \((\beta _{\varepsilon })_{\varepsilon }\) weakly converges to some \(\beta \in L^{\infty }(\Omega )\) in the sense of measures, then \( (u_{\varepsilon })_{\varepsilon }\) converges to \(u\) in the weak sense of \(H_{0}^{1}(\Omega ; \mathbb{R}^{2})\) and \((A^{\varepsilon }e(u_{\varepsilon }))_{\varepsilon }\) converges to \( A^{\ast }e(u)\) in the weak sense of \(\mathcal{M}(\Omega ;\mathbb{R} _{S}^{2\times 2})\) for some fourth-order tensor which satisfies the above conditions with \(\beta \) instead of \(\beta _{\varepsilon }\).
In the periodic case, that is assuming that \(A^{\varepsilon }\) and \(\beta _{\varepsilon }\) are respectively associated to some tensor \(A_{\natural }^{\varepsilon }\) or \(\beta _{\varepsilon }^{\natural }\) defined in the unit cell \(Y\), the authors prove a similar result as above, now assuming that \( \lim_{\varepsilon \to 0}\varepsilon ^{2}\int_{Y}\beta _{\varepsilon }^{\natural }(y)\,dy=0\). For the proof of the convergence result in the non periodic case, the authors use some div-curl results presented in [M. Briane and J. Casado-Díaz, Commun. Partial Differ. Equations 32, No. 6, 935–969 (2007; Zbl 1127.35070)]. The convergence result in the periodic case is proved introducing the solution of some cell problem.
The paper ends with some counterexample, the authors proving some convergence result for a 2D composite material for which the \(\Gamma \)-limit of the energies involves some second-order partial derivative of the displacement field. This result is inspired from that of C. Pideri and P. Seppecher in the 3D case [Contin. Mech. Thermodyn. 9, No. 5, 241–257 (1997; Zbl 0893.73006)].


35B27 Homogenization in context of PDEs; PDEs in media with periodic structure
74Q05 Homogenization in equilibrium problems of solid mechanics
Full Text: DOI HAL


[1] Allaire, G., Shape optimization by the homogenization method, Applied mathematical sciences, vol. 146, (2001), Springer-Verlag New York
[2] Bakhvalov, N.S.; Panasenko, G.P., Homogenization: averaging processes in periodic media. mathematical problems in the mechanics of composite materials, Mathematics and its applications (soviet series), vol. 36, (1989), Kluwer Academic Publishers Group Dordrecht, Translated from the Russian by D. Leĭtes · Zbl 0692.73012
[3] Bellieud, M.; Bouchitté, G., Homogenization of elliptic problems in a fiber reinforced structure. nonlocal effects, Ann. scuola norm. sup. Pisa cl. sci., 26, 4, 407-436, (1998) · Zbl 0919.35014
[4] Bellieud, M.; Bouchitté, G., Homogenization of a soft elastic material reinforced by fibers, Asymptot. anal., 32, 2, 153-183, (2002) · Zbl 1020.74032
[5] Bellieud, M.; Gruais, I., Homogenization of an elastic material reinforced by very stiff or heavy fibers. non-local effects. memory effects, J. math. pures appl. (9), 84, 1, 55-96, (2005) · Zbl 1079.74052
[6] Bensoussan, A.; Lions, J.L.; Papanicolaou, G., Asymptotic analysis for periodic structures, (1978), North-Holland · Zbl 0411.60078
[7] Beurling, A.; Deny, J., Espaces de Dirichlet, Acta matematica, 99, 203-224, (1958) · Zbl 0089.08106
[8] Briane, M., Homogenization in some weakly connected materials, Ricerche di matematica, 47, 1, 51-94, (1998) · Zbl 0928.35037
[9] Briane, M., Homogenization of high-conductivity periodic problems: application to a general distribution of one-directional fibers, SIAM J. math. anal., 35, 1, 33-60, (2003) · Zbl 1055.35017
[10] Briane, M., Homogenization of non uniformly bounded operators: critical barrier for nonlocal effects, Arch. rat. mech. anal., 164, 73-101, (2002) · Zbl 1087.35508
[11] Briane, M., Nonlocal effects in two-dimensional conductivity, Arch. rat. mech. anal., 182, 2, 255-267, (2006) · Zbl 1142.35381
[12] Briane, M.; Casado-Díaz, J., Two-dimensional div – curl results. application to the lack of nonlocal effects in homogenization, Comm. partial differential equations, 32, 935-969, (2007) · Zbl 1127.35070
[13] Briane, M.; Casado-Díaz, J., Asymptotic behaviour of equicoercive diffusion energies in dimension two, Calc. var. partial differential equations, 29, 4, 455-479, (2007) · Zbl 1186.35012
[14] Briane, M.; Tchou, N., Fibered microstructures for some nonlocal Dirichlet forms, Ann. scuola norm. sup. Pisa cl. sci., 30, 4, 681-711, (2001) · Zbl 1170.35321
[15] Camar-Eddine, M.; Seppecher, P., Closure of the set of diffusion functionals with respect to the mosco-convergence, Math. models methods appl. sci., 12, 8, 1153-1176, (2002) · Zbl 1032.35033
[16] Camar-Eddine, M.; Seppecher, P., Determination of the closure of the set of elasticity functionals, Arch. rat. mech. anal., 170, 3, 211-245, (2003) · Zbl 1030.74013
[17] Dal Maso, G., An introduction to γ-convergence, Progress in nonlinear differential equations and their applications, vol. 8, (1993), Birkhäuser Boston · Zbl 0816.49001
[18] Fenchenko, V.N.; Khruslov, E.Ya., Asymptotic of solution of differential equations with strongly oscillating matrix of coefficients which does not satisfy the condition of uniform boundedness, Dokl. AN ukr. SSR, 4, (1981) · Zbl 0455.35010
[19] Francfort, G.; Murat, F., Homogenization and optimal bounds in linear elasticity, Arch. rat. mech. anal., 94, 307-334, (1986) · Zbl 0604.73013
[20] Girault, V.; Raviart, P.A., Finite element approximation of the navier – stokes equations, () · Zbl 0396.65070
[21] Khruslov, E.Ya., Homogenized models of composite media, (), 159-182 · Zbl 0737.73009
[22] Khruslov, E.Ya.; Marchenko, V.A., Homogenization of partial differential equations, Progress in mathematical physics, vol. 46, (2006), Birkhäuser Boston · Zbl 0571.35019
[23] Mosco, U., Composite media and asymptotic Dirichlet forms, J. funct. anal., 123, 2, 368-421, (1994) · Zbl 0808.46042
[24] Murat, F., Compacité par compensation, Ann. sc. norm. sup. Pisa, 5, 489-507, (1978) · Zbl 0399.46022
[25] Murat, F.; Tartar, L., H-convergence, (), 21-43, F. Murat, H-convergence, Séminaire d’Analyse Fonctionnelle et Numérique, 1977-78, Université d’Alger, multicopied, 34 pp. English translation: · Zbl 0920.35019
[26] Pideri, C.; Seppecher, P., A second gradient material resulting from the homogenization of an heterogeneous linear elastic medium, Continuum mech. thermodyn., 9, 5, 241-257, (1997) · Zbl 0893.73006
[27] L. Tartar, Cours Peccot, Collège de France, 1977, partly written in [25]
[28] Timoshenko, S.; Woinowsky-Krieger, S., Theory of plates and shells, (1959), McGraw-Hill New York · Zbl 0114.40801
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.